Do Probiotics Make you Pee More?

Our content is not intended nor recommended as a substitute for medical advice by your doctor. Use for informational purposes only.

Quick Insights:

  • Probiotics are living organisms that can produce health benefits by inducing the growth of beneficial micro-organisms and fighting the bad ones.
  • They are mainly used for gastrointestinal, allergic, and to fight infections such as UTIs.
  • No strong evidence is suggestive that probiotics will make you pee more (polyuria or increased urinary frequency).
  • No sufficient studies explored the link between increased urine frequency or volume and probiotics.
  • Probiotics are classified as dietary supplements by the FDA, meaning they are generally safe.
  • Always consider other causes of increased urinary frequency, such as UTI, high salt diet, and other concomitant medications such as antihypertensives.

Table of Contents

Do probiotics Make you pee more?

To determine the effects of probiotics on your urine, you must first define what you mean by (peeing more). It may mean:

  • More frequent urination (going more frequently to the bathroom), but normal or low volume in each urination (Urinary frequency).
  • Peeing more urine (polyuria).
  • Sudden urge to urinate (urgency).

The link between taking probiotics and the appearance of urinary symptoms such as urinary frequency, polyuria, or urgency is not yet established. Taking probiotics is unlikely to be a direct cause of peeing more.

And let me explain this in detail:

No sufficient evidence is suggestive of increased urination with probiotics.

There is no high-quality scientific evidence that probiotics lead to polyuria or increased urinary frequency. Ask a doctor if you have new onset polyuria, urinary frequency, or other urinary symptoms while taking a probiotic.

By definition, probiotics are living bacteria that may have health benefits when taken or applied to the body.

Probiotics may play a role in preventing or treating UTIs. However, increased urine volume or frequency are not recognized as side effects of probiotic supplements.

Ultimately, we need more research to define if certain probiotic brands or probiotic strains make you pee more.

Until this happens, you may take probiotics without worrying about peeing more.

Probiotics are considered “dietary supplements,” not medications:

The FDA considers probiotics as dietary supplements (not real medications).

Dietary supplements like probiotics are generally safe to consume and are not known to have diuretic effects.

Some recent research papers found that changes in the bacteria inside the urinary tract (the urinary microbiome) are associated with urgency and urinary incontinence.

However, these studies didn’t establish a (causal relationship) between consuming probiotics and urinary urgency or frequency.

Conclusion:

There is no sufficient evidence that taking a probiotic will make you pee more. Moreover, in my experience with prescribing probiotics, non of my patients noticed a similar side effect.

Possible causes of peeing more while taking probiotics?

If you are experiencing increased urine volume or frequency while taking a probiotic, think of other possible causes of peeing more such as:

  • Drinking more water than usual while taking probiotics.
  • Underlying urinary disease (such as UTI): in such cases, you may experience other symptoms of UTI, such as burning urination, frequent urge to pee, burning urethra, and bladder pain. Also, your pee may become cloudy or blood-stained.
  • Medication (taken concomitantly with probiotics): diuretics, hypertension medications, diabetes medications, etc.
  • High-salt diet.
  • Excess coffee or caffeinated drinks.
  • Excess alcohol.
  • Having diseases such as diabetes mellitus.
  • Pregnancy.

How do probiotics affect or change your urine?

We previously thought that the urinary tract was sterile (has no bacteria). However, recent scientific research revealed that the urine and urinary tract contain different beneficial bacteria.

Also, research has found various links between changes in the types and numbers of bacteria living in the urinary tract (urinary microbiome) and some urinary diseases such as incontinence, UTI, etc.

Certain probiotic bacterial strains may help change the urinary microbiome leading to the improvement or prevention of some kidney and urinary tract diseases.

By re-introducing the deficient beneficial strains of bacteria, your urine and urinary tract may change to become more resistant to infection.

These probiotics induce a set of changes in the urinary tract making it more resistant to infection (UTI) by (reference):

  • The probiotic strain prevents or decreases the adherence of harmful bacteria to the lining of your urinary tract.
  • They secrete acids, hydrogen peroxides, and other substances in the urinary tract to prevent the growth of harmful microorganisms.
  • They form clusters and produce normal (beneficial) bacterial flora inside the urinary tract.
  • Restore the beneficial bacteria after using antibiotics for UTI.
  • Decrease the overall resistance to antibiotics in women with UTI.

Probiotics are not to cause profound urinary color, volume, or smell changes. Consult your doctor if you notice significant urinary changes such as an offensive smell, red urine, or decreased urine volume.

Questions to ask yourself if you are experiencing frequency or polyuria with probiotics?

  1. When did you start to pee more?

If it is before taking the probiotics, then it is not like it is the cause.

  1. Do you have an associated burning sensation, cloudy urine, or frequent urination of relatively small amounts of urine?

If these symptoms are present, it may be a sign of UTI.

  1. Do you take other medications with probiotics, such as anti-hypertensives or diabetes medications?

Many medications can make you pee more. Review your medications list to define if any drug leads to polyuria.

  1. Did you recently receive antibiotics for UTI treatment?

UTI recurrence is common. People typically take probiotics after (or during) an antibiotic course for UTI. In such a case, peeing more can signify a non-resolving or recurrent UTI rather than a probiotic side effect.